Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Puzzling BUN and BUN/Creatinine ratio results

Jan 16, 2005

Hi, Dr. Holodniy,

Thanks for all that you do for us.

HIV poz 3 years, not on meds...CD4 715, VL on Roche 1.5 <5,000 and sometimes undetectable.

My doctor told me that my recent blood test results were normal and I asked for copies for my records. On receving them, I was surprised to see that, for the first time ever, my BUN is 7 (10 to 26 range), BUN/creatinine ratio is 5.6 (range 8 to 36). Glucose a bit high (132, having had only coffee on the day of test). There was also "trace" of blood in urine.

The liver enzymes (Alk Phos, ALT, AST and Bilirubin) were basically normal, though ALT was very mildly elevated.

So,I'm really surprised that my doctor said everyhting was normal. If I were your patient, what next steps/tests would you do and what causes of the above results would you be concerned about?

Thanks so much.

Response from Dr. Holodniy

A BUN of 7 is normal. You don't indicate what the creatinine level was. You do have a minimally elevated (I presume fasting) blood sugar. This is something to watch and may indicate a "prediabetic" condition. You don't indicate what the ALT value was. I assume you have been tested for hepatitis viruses like hepatitis C virus. In the presence of such an infection, it could just indicate chronic infection. In the absence of HCV, it is probably of no concern. Blood in the urine should be evaluated, as it could be related to anything from a urinary tract infection to some ongoing kidney problem.



Previous
Lymphocyte count decrease
Next
?Immunocompromised?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement